MENU ▼
Read by QxMD icon Read
search
OPEN IN READ APP
JOURNAL ARTICLE

Clinical predictors of chemotherapy-induced nausea and vomiting in breast cancer patients receiving adjuvant doxorubicin and cyclophosphamide

Vivianne Shih, Hee Siew Wan, Alexandre Chan
Annals of Pharmacotherapy 2009, 43 (3): 444-52
19193584

BACKGROUND: Patients with breast cancer often receive emetogenic anthracycline-based chemotherapy as part of their treatment. Chemotherapy-induced nausea and vomiting (CINV) has been commonly reported as one of the distressing adverse effects among patients with cancer. Despite the advent of newer antiemetics and better understanding of the CINV pathophysiology, total eradication of CINV has yet to be achieved.

OBJECTIVE: To assess the incidence of nausea and vomiting in patients who have breast cancer and are receiving adjuvant doxorubicin and cyclophosphamide (AC) bolus chemotherapy, ascertain patients' risk factors affecting CINV response, and study patient adherence to delayed antiemetics.

METHODS: This was a single-institution, prospective, observational study conducted at an outpatient cancer center in Singapore from December 2006 to December 2007. Clinical events such as CINV were collated using a standardized diary. Use of rescue antiemetics and unscheduled clinic visits due to CINV were documented.

RESULTS: Of a total of 108 participants, 16 patients were lost to follow-up and 1 provided incomplete information; thus, 91 patients were included in the analysis. Delayed antiemetics were given according to the institution's guideline and only 9 (9.9%) patients received aprepitant. Neither acute nor delayed vomiting was reported by a majority of patients and only 4 (4.4%) experienced grade 3 vomiting. The incidence of severe nausea was highest on day 3 of chemotherapy and affected 14.3% of patients. Anxiety and history of chemotherapy-induced nausea were associated with both acute and delayed nausea, and history of motion sickness was associated with delayed vomiting. Approximately 65% of patients were adherent to their prescribed delayed antiemetics.

CONCLUSIONS: Most of our patients adhered to their antiemetics and tolerated AC chemotherapy reasonably well, without vomiting; yet nausea persisted. To improve CINV control, clinicians must actively communicate with patients to facilitate accurate assessment of risk factors and CINV response and to encourage adherence to delayed antiemetics.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
19193584
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"